Paxil has been linked to the increased risk of suicide suicidal thoughts and ideation, self-mutilation and self-harm among children, adolescents and adults. Recent media have published disturbing, heartbreaking stories of teenagers / adolescents committing suicide, usually with no warning signs and within days or weeks of beginning a SSRI treatment like Paxil.
It is imperative to understand the risks associated with medicating a child, adolescent or young adult with a drug like Paxil. Talk to your doctor about suicide risks and any other concerns you may have regarding a SSRI treatment.
The U.S. Food & Drug Administration (FDA) recently announced that antidepressants prescribed to young adults carry a great deal of risk and the agency proposed expanding the warning label of all SSRI antidepressant package inserts to include an expanded warning of suicidal thoughts in patients ranging from 18-24 years of age.
The aforementioned change to the warning label has expanded an already existing warning pertaining to an increased risk of suicide among children and adolescents being treated with an SSRI antidepressant drug like Paxil.
The FDA recommendation prompted the following warning to be added to the Paxil package insert:
All pediatric patients being treated with antidepressants for any indication should be observed closely for clinical worsening, suicidality, and unusual changes in behavior, especially during the initial few months of a course of drug therapy, or at times of dose changes, either increases or decreases. Such observation would generally include at least weekly face-to-face contact with patients or their family members or caregivers during the first 4 weeks of treatment, then every other week visits for the next 4 weeks, then at 12 weeks, and as clinically indicated beyond 12 weeks. Additional contact by telephone may be appropriate between face-to-face visits.
Adults with MDD or co-morbid depression in the setting of other psychiatric illness being treated with antidepressants should be observed similarly for clinical worsening and suicidality, especially during the initial few months of a course of drug therapy, or at times of dose changes, either increases or decreases.